The Community Resource in Targeted Therapies
Driving Knowledge. Empowering Change. Optimizing Outcomes.
ONCAlert | Upfront Therapy for mRCC
Hepatocellular Carcinoma Case Studies

Managing Side Effects With Sorafenib in HCC

Ghassan K. Abou-Alfa, MD
Published Online:May 18, 2017
In this case-based interview, Ghassan Abou-Alfa, MD, describes the case of a 70-year old male with metastatic HCC involving the lung and bone who progresses following therapy with sorafenib.

Long-Term Strategies in Advanced HCC


Ghassan K. Abou-Alfa, MD: Of all the side effects that might occur with sorafenib—which include, of course, a hand-foot syndrome reaction; adding to the fatigue and the diarrhea; a little bit less common, the hypertension; probably more rarely, bleeding—this patient ended up with grade 1 hand-foot syndrome and grade 1 hypertension. He should not really be discouraged in any way. These are expected side effects and definitely very manageable. If anything, for the hand-foot syndrome, there are a lot of data in the literature already.

For grade 1, I will probably make sure the patient is supported with local measures. These include some creaming: keeping warm at night by maybe covering up with some cotton gloves and maybe cotton socks for the feet, making sure to visit a podiatrist before starting with therapy, and ensuring that all the skin is healed. There’s no hyperkeratosis that’s really left over because that is a little bit harder to heal, per se. And, if anything, you just ensure that the patient is in contact with the physician at all times and make sure that there is an update about how the skin is doing.

There’s no necessity at all to change the dosage or even to stop it. Obviously, if the side effects are a little bit more intense—ie, the hand-foot syndrome is at grade 2 or 3—then there is a certain management approach for that purpose. On the first event of grade 2, we can let it go and just continue with the supportive measures. On the second occasion, it probably would require some holding of the therapy. The same applies for grade 3: holding the therapy and probably dose reducing.

The good news about sorafenib is that it has a very wide margin of activity—ie, it can work on different doses. And it’s important that the physician and the patient do recognize that it’s not like, for example, the patient develops hand-foot syndrome on the 400-mg/twice-a-day schedule and that’s the end of the story. Actually, we can go to a lower dose, like half of the dose. We can go even to a quarter of the dose. We can go even lower than that.

As such, there is really an important message to ensure that the patient and the physician are in close communication and, at the same time, the symptoms are managed and the dose is adjusted accordingly. But it’s important not to give up on it until we know that, for sure, this is not working well for the patient. The hypertension, by all means, can happen. If anything, a calcium channel blocker is a classic antihypertensive that can be used in this setting. Again, close monitoring of the blood pressure while on therapy should not really restrict or reduce the dosage of the treatment.

Transcript edited for clarity.

May 2016

  • A 70-year old male with metastatic HCC involving the lung and bone confirmed by biopsy, experiencing mild bone pain
  • ECOG=1
  • Child-Pugh A
  • Therapy was initiated with sorafenib at 400 BID
  • Patient experienced grade 1 HTN and grade 1 hand-foot skin reaction, which was managed effectively

April 2017

  • Documented radiographic progression
  • Therapy with regorafenib at 160mg was initiated
  • Patient experienced grade 1 HTN, grade 2 hand-foot skin reaction
Publications
Copyright © TargetedOnc 2018 Intellisphere, LLC. All Rights Reserved.